Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS Des Moines, IA

July 6, 2016Dallas County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2016, 12:49 AM CDT for Dallas County, Guthrie County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2016, 12:49 AM CDT (05:49 UTC)
Expired
Jul 6, 2016, 1:30 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dallas County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 37 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4273 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

469 
WUUS53 KDMX 060549
SVRDMX
IAC049-077-060630-
/O.NEW.KDMX.SV.W.0067.160706T0549Z-160706T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1249 AM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GUTHRIE COUNTY IN WEST CENTRAL IOWA...
  DALLAS COUNTY IN CENTRAL IOWA...

* UNTIL 130 AM CDT

* AT 1249 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PANORA...OR
  11 MILES EAST OF GUTHRIE CENTER...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WEST DES MOINES...URBANDALE...CLIVE...WAUKEE...ADEL...DALLAS
  CENTER...PANORA...WOODWARD...REDFIELD...MINBURN...LINDEN AND LAKIN
  SLOUGH GAME MANAGEMENT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4159 9435 4178 9435 4184 9386 4153 9386
TIME...MOT...LOC 0549Z 269DEG 34KT 4167 9427 

HAIL...1.25IN
WIND...60MPH
 
$$

KOTENBERG
1 follow-up statement
062 
WWUS53 KDMX 060625
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
125 AM CDT WED JUL 6 2016

IAC049-077-060635-
/O.EXP.KDMX.SV.W.0067.000000T0000Z-160706T0630Z/
GUTHRIE IA-DALLAS IA-
125 AM CDT WED JUL 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GUTHRIE AND
DALLAS COUNTIES WILL EXPIRE AT 130 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL AND CENTRAL IOWA.

LAT...LON 4159 9435 4178 9435 4184 9386 4153 9386
TIME...MOT...LOC 0625Z 269DEG 34KT 4167 9382 

$$

KOTENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:00 AM CDT, 49 minutes earlier.

Area forecast discussion, Jul 6, 12:00 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1200 AM CDT Wed Jul 6 2016

.SHORT TERM.../Tonight/
Issued at 351 PM CDT Tue Jul 5 2016

Focus for tonight will be on thunderstorm chances and severe
weather chances this evening into the overnight hours. Large
elongated area of low pressure situated to the west/northwest
across central NE/SD/MN. A large amount of instability in place
across the area, however low level lapse rates weak with large cap
in place initially. Dewpoints have risen even higher across the
state with some sites around 80 degrees, with the high surface
moisture expected to continue to pool ahead of the storms this
evening. A few light elevated showers/storms have tried to pop
this afternoon, but cap is just too strong.

Expect majority of activity later this evening. A cluster of
storms has already developed across WC MN and another large
storm across central SD. These storms continue to develop on the
warm front, with further development expected later further SW
along the sfc trough axis into NE. The storms in SD/NE are
expected to connect and grow into a large MCS to move through the
CWA this evening/tonight. Shear is decent, but not excessive and
should sustain the severe threat especially along and north of HWY
20 where deep layer shear greater than 30kts. LLJ to become
oriented into northern/central IA with additional development
possible south and west of the main complex.

PWATS currently around 1.7 inches and are expected to increase to
around 2.0 inches late tonight as moisture transport becomes
oriented directly into the state. The activity is expected to be
progressive to the southeast, therefore the flash flood threat
does appear to be limited. However some brief locally heavy rain
is possible with the large amount of moisture available.

.LONG TERM.../Wednesday through Tuesday/
Issued at 351 PM CDT Tue Jul 5 2016

Main forecast concern remained focused on convective potential
Wednesday night and again Thursday into Thursday evening. Leaned
toward the ECMWF for much of the forecast package as it continues
to be consistent from run-to-run late this week and into the
weekend.

Wednesday into Thursday...Lingering pops across the south to
southeast Wednesday morning with a diminishing MCS in this location.
A break in the thunderstorm chances during the afternoon into the
evening Wednesday before the next overnight convection develops by
around 03z Thursday. ECMWF is slightly slower with the shortwave
and has the strong forcing for ascent between 06-12z Thursday,
while the GFS is roughly 3 hours sooner. Delayed onset of likely
pops Wednesday night until after 06z Thursday, and could possibly
go dry over at least the southeast during the evening tomorrow
night. Again, northern Iowa looks to see the bulk of the
precipitation in the location of the best moisture convergence.
Main threat will be heavy rain with warm layer clouds depths
around 14kft, PWATs 1.5 to near 2.0 inches, and fairly steep mid-
level lapse rates. Severe threat remains minimal as the low level
shear remains weak, even though deep layer shear looks viable for
updraft sustainability. Plus with decent amount CAPE developing
Wednesday, cannot rule out some elevated hail producers over
western to northern portions of the forecast area.

A potent 500mb trough and associated front will move across the
state beginning late in the afternoon Thursday over the northwest
and then pushes east-southeast Thursday evening. ECMWF is slightly
further south with the QPF bullseye and the strongest forcing, but
the NAM/GFS/ECMWF are in decent agreement with timing. Strong vort
max and deepening low pressure throughout the day Thursday with
potent 0-6km shear nearing 50 knots, 0-1km and 0-3km bulk shear in
the 20-30 knot range, and a good amount of instability building
ahead of the trough Thursday. Good veering in the forecast
soundings Thursday afternoon into the evening with sickle-shape
hodographs by 00z Friday per BUFR soundings at DSM to MCW. All
modes of severe weather look possible and the Slight Risk has a
good potential for an upgrade during future forecast updates.
Thus, Thursday is shaping up to be one of the better widespread
severe potentials that central Iowa has seen this convective
season.

Friday through Monday...leaned toward a drier forecast during this
time frame with the ECMWF keeping the surface high pressure in
control of the weather pattern.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1156 PM CDT Tue Jul 5 2016

Thunderstorms will progress across the central and southern
portions of the region tonight with conditions falling to IFR or
possibly lower in the regions of heaviest rain. Very strong winds
of 40-60kts or greater will accompany the strongest storms.
Otherwise VFR conditions are anticipated for northern Iowa tonight
and the entire area on Wednesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Beerends
LONG TERM...Podrazik
AVIATION...Skow
Hazardous weather outlook, Jul 5, 8:20 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT TUE JUL 5 2016

IAZ004>007-015>017-025>028-070130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-BUTLER-BREMER-
820 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT...WITH A MODERATE RISK OF SEVERE
WEATHER. DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH LARGE
HAIL AND HEAVY RAIN A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN.

OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT
AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM
THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS EVENING
THROUGH THURSDAY NIGHT.

IAZ023-024-033>039-044>050-057>062-075-070130-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MAHASKA-
820 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT...WITH AN ENHANCED THREAT OF
SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE
THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN.

OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT
AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM
THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS EVENING
THROUGH THURSDAY NIGHT.

IAZ070>074-081>086-092>097-070130-
CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
820 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THUNDERSTORMS THAT
ARE POSSIBLE LATE THIS EVENING INTO THE OVERNIGHT HOURS. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN.

OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT
AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM
THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT THROUGH
THURSDAY NIGHT.

In the hours before

Local storm report, Jul 5, 11:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     TSTM WND GST     ARCADIA                 42.09N 95.05W
07/05/2016  E65 MPH          CARROLL            IA   TRAINED SPOTTER

            QUARTER SIZED HAIL AS WELL. .

&&

BSS
Local storm report, Jul 5, 11:39 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1139 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     3 WSW GLIDDEN           42.05N 94.79W
07/05/2016  M58 MPH          CARROLL            IA   AWOS

            .

&&

KK
Local storm report, Jul 5, 11:45 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     TSTM WND GST     3 W GLIDDEN             42.06N 94.79W
07/05/2016  M69 MPH          CARROLL            IA   AWOS

            .

&&

BSS
Local storm report, Jul 5, 11:52 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     LAKE CITY               42.27N 94.73W
07/05/2016  M62 MPH          CALHOUN            IA   MESONET

            MEASURED BY HOME WEATHER STATION.

&&

BSS
Local storm report, Jul 6, 12:12 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1212 AM CDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     SCHLESWIG               42.17N 95.43W
07/05/2016                   CRAWFORD           IA   911 CALL CENTER

            POWER LINES DOWN. FROM CRAWFORD CO DISPATCH.
            TIME ESTIMATED BY RADAR.

&&

BSS
Local storm report, Jul 6, 12:25 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1225 AM CDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     TSTM WND GST     3 SE JOLLEY             42.45N 94.67W
07/05/2016  M58 MPH          CALHOUN            IA   MESONET

            MEASURED BY IDOT RWIS MESONET.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:24 PM CDTSevere Thunderstorm WarningDMXCrawford51 min
Jul 5, 10:54 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Sac51 min
Jul 5, 11:32 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Greene, Webster58 min
Jul 6, 12:14 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Hamilton, Hardin, Polk and 2 more46 min
Jul 6, 1:24 AM CDTSpecial Weather StatementDMXBlack Hawk, Grundy, Marshall, Tama51 min
Jul 6, 2:03 AM CDTSpecial Weather StatementDMXPoweshiek42 min
Jul 6, 8:25 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.